Alert archive / South Dakota / Flash Flood Warnings in 2002

Flash Flood Warning 2, NWS Rapid City, SD

August 5, 2002Fall River County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 5, 2002, 7:31 PM MDT for Fall River County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2002, 7:31 PM MDT (01:31 UTC)
Expired
Aug 6, 2002, 12:00 AM MDT
In force
4 hr
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Fall River County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KUNR 060131
FFWRAP
SDC047-060600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT MON AUG 5 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL MIDNIGHT MDT

* AT 726 PM MDT...NATIONAL WEATHER SEVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN BETWEEN EDGEMONT
  ...OELRICHS AND HOT SPRINGS. 1 TO 3 INCHES OF RAIN WAS ESTIMATED 
  BY RADAR SINCE 500 PM.

* THUNDERSTORMS WITH TORRENTIAL RAIN WILL CONTINUE
  TO AFFECT FALL RIVER COUNTY THROUGH 1000 PM. RAINFALL RATES OF 1 
  TO 2 INCHES PER HOUR ARE LIKELY. AREAS AFFECTED WITH FLASH FLOODING
  WILL BE HAT CREEK...HORSEHEAD CREEK...BEAVER CREEK AND FALL RIVER
  AND AREAS NEAR THOSE WATERWAYS.

USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS
OF FLASH FLOODS. AVOID CREEKS AND LOW-LYING AREAS. DO NOT WALK OR
DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND

LAT...LON 4327 10321 4346 10321 4346 10405 4302 10405
          4302 10321

HELGESON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:40 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 5, 2:40 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT MON AUG 5 2002

MAJOR CHANGES OCCURRING IN THE LARGE SCALE PATTERN LATE THIS WEEK.
THE WEST COAST TROUGH IS FORECAST TO OPEN UP AND MOVE EAST...THE
CENTRAL U.S. RIDGE IS SHOVED SOUTHWEST AND A MAJOR TROUGH IS
ESTABLISHED OVER CENTRAL NORTH AMERICA. AS THE WEST COAST TROUGH
CONTINUES TO WEAKEN A NUMBER OF SMALL IMPULSES WILL BREAK OFF AND
TRACK ACROSS THE NORTHWESTERN AND NORTH CENTRAL STATES DURING THE
NEXT TWO DAYS.  HOWEVER THE MAJOR PUSH OF COLDER AIR WONT OCCUR IN
THE NORTHLAND UNTIL EARLY NEXT WEEK.

TONIGHT...A WEAK MID LEVEL SYSTEM WILL MOVE OUT OF CENTRAL WYOMING
THIS EVENING AND INTO WESTERN SOUTH DATKOTA TONIGHT PRODUCING
WIDESPREAD RAIN...AND SOME LOCALLY HEAVY THUNDERSHOWERS. THE AMS IS
VERY MOIST BUT SHEAR AND UPPER LEVEL DYNAMICS ARE WEAK SO THE
POTENTIAL FOR SEVERE WEATHER IS MINIMAL BUT PRESENT. CAPES ARE IN
THE NEIGHBORHOOD OF 1000 EARLY THIS EVENING.

TUESDAY AND TUESDAY NIGHT...AS THE SHORT WAVE EXITS THE
AREA...THUNDERSTORM ACTIVITY IS EXPECTED TO BE CONCENTRATED IN THE
ERN PART OF THE CWFA WITH MINIMAL CONVECTION OVER NERN WY AND THE
REGION AROUND THE BLACK HILLS.

WEDNESDAY THROUGH FRIDAY...THE WEST COAST TROUGH BEGINS TO BREAK UP
AND THE PIECES EXIT THROUGH THE NORTHERN STATES DURING THIS TIME.
THE AVN MODEL SEEMS TO HAVE OVERDEVELOPED AN H5 LOW OVER THE SWRN
CRNR OF SD. THE ASSCD PCPN FIELDS ARE PROBABLY MUCH OVERDONE.  WILL
JUST KEEP A CHC OF TSTMS IN THE PACKAGE TO THIS TIME PERIOD. DETAILS
ARE A LITTLE TOUGH TO IRON OUT THIS FAR IN ADVANCE.

SATURDAY THROUGH MONDAY...A MOSTLY DRY WEST TO NORTHWEST FLOW SHOULD
KEEP THINGS PRETTY QUIET AND MILD.

.UNR...NONE.

CARPENTER

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:26 PM MDTFlash Flood WarningUNRFall River3 hr

Nearby

Flash Flood Warnings in South Dakota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.